Hail, Cass
- When
- May 24, 7:33 PM CST
- Where
- Cass County, 1.98 mi NE of Pontoria
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.890, -94.300
A thunderstorm produced nickel-size hail over central Minnesota during the afternoon of May 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm produced nickel-size hail over central Minnesota during the afternoon of May 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 6:11 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 711 PM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 535 PM CDT Tue May 24 2016 Main concerns this afternoon include isolated thunderstorm chances this evening and the approaching storm system for Wednesday. Several lingering boundaries from this morning's convection, along with moderate instability of 800-1250 J/kg of MUCAPE have supported storm isolated storm initiation in spite of the large scale subsidence over northeast Minnesota and much of northwest Wisconsin. A few storms may be strong to severe with large hail and damaging wind gusts possible. Storms will subside as the boundary layer stabilizes with sunset. Look for areas of fog to develop, especially adjacent to Lake Superior. The area of fog over the lake has periodically moved inland affecting Grand Marais with visibility less than one- quarter mile. Otherwise look for fairly quiet conditions with clearing skies overnight. Guidance is in fairly good agreement with the timing and placement of a strong shortwave trough and associated vorticity maxima with the approaching system on Wednesday. Confidence is higher than average in a band of showers with embedded thunderstorms pushing northeastward through central Minnesota and into the Northland during the mid-morning hours. Widespread rainfall amounts of one- quarter to three-quarters of an inch are expected as this feature moves through, which will help ease the wildfire concerns considerably. NAM and GFS are indicating a bit of elevated instability ahead of the line and a strong storm or two is not out of the question. .LONG TERM...(Wednesday night through Tuesday) Issued at 535 PM CDT Tue May 24 2016 Active weather pattern looks to be in place for much of the extended periods, with a couple of more significant systems to affect the region, one for Wed-Thur, and a second for the Sat-Sun time frame. The first aforementioned system should be well underway at the beginning of the extended periods Wed evening, with rather gusty east winds and widespread rain and embedded thunderstorms lifting steadily northward across the Duluth CWA. Most model guidance points to widespread rains of more than a half inch area-wide with this system, which should act to further improve the spring fire weather situation. While the various short term models are likely over-forecasting the magnitude of potential instability across the southeast half of the CWA Thursday afternoon, there is little reason to believe that the placement is not in the ball park. In addition, roughly 40 knots of deep layer shear will also be in place. There is some disagreement between the various models on timing and placement of forcing for ascent, but the main trof axis aloft will still be to our west, and the warm front should lie across portions of northwest Wisconsin. With all this in mind, we will need to closely monitor the severe potential for Thursday evening to the south/east of Duluth. After a brief break in the organized precip and shower/TStorm activity, chances for rain and TStorms should ramp up once again Fri night into the weekend as the next significant S/W trof rotates northward from the plains states into the upper midwest. At this time, it still appears that the primary period for rain will be Saturday into early Sunday, but again, uncertainty on timing still exists this far out. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 654 PM CDT Tue May 24 2016 Scattered thunderstorms this evening to affect KBRD for the next few hours, which may also affect KDLH and KHYR, though the confidence is much lower and have only gone with vcsh for now. An area of fog and stratus is beginning to move into the KDLH area...and should affect the terminal with ifr stratus and fog for most of tonight. Stratus should also move into KHYR...but confidence in timing is much lower. Showers are expected to move into the area from the southwest after 18z, with mainly vfr ceilings and visibilities for now, though lower is possible. && .PRELIMINARY POINT TEMPS/POPS... DLH 50 57 50 65 / 20 70 70 40 INL 53 73 53 75 / 10 60 60 60 BRD 56 70 56 78 / 20 80 60 30 HYR 52 73 57 80 / 20 80 70 30 ASX 48 62 51 69 / 20 70 70 50 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...Miller AVIATION...LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE MAY 24 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251215- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 400 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND BRIEF DAMAGING WIND GUSTS THE MAIN THREAT. AREAS OF FOG NEAR LAKE SUPERIOR MAY REDUCE VISIBILITY BELOW ONE- QUARTER MILE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE WEEK AND THROUGH THE UPCOMING HOLIDAY WEEKEND. SOME OF THE STORMS MAY BE STRONG WEDNESDAY AND AGAIN THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING. LSZ121-140>148-251215- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 400 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN LAKE SUPERIOR. SOME OF THE STORMS MAY PRODUCE FREQUENT CLOUD TO WATER LIGHTNING...HAIL...AND BRIEF WIND GUSTS GREATER THAN 35 KNOTS. IN ADDITION TO THE THUNDERSTORMS...THERE IS A POTENTIAL FOR FOG OVERNIGHT REDUCING VISIBILITY TO LESS THAN ONE-QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHEAST WINDS AROUND 20 KNOTS...AND RESULTANT WAVES WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT ACROSS THE WESTERN TIP OF LAKE SUPERIOR WEDNESDAY AND WEDNESDAY NIGHT. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY BE STRONG. HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT TUE MAY 24 2016
MNZ034-036-250045-
SOUTH AITKIN-CROW WING-
720 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
AT 719 PM CDT...A STRONG THUNDERSTORM WAS NEAR LASTRUP...OR 17 MILES
SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...GARRISON...BAY LAKE...CAMP LAKE...PINE CENTER AND
ERSKIN LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4641 9388 4625 9363 4624 9381 4616 9381
4616 9415
TIME...MOT...LOC 0019Z 223DEG 21KT 4613 9401
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT TUE MAY 24 2016
MNZ036-250115-
SOUTH AITKIN-
741 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY...
AT 741 PM CDT...A STRONG THUNDERSTORM WAS OVER AITKIN...OR 15 MILES
NORTH OF MILLE LACS LAKE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...AITKIN...MALMO...GLEN...RIPPLE LAKE...GLORY...HASSMAN AND
ROSSBURG.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4663 9369 4662 9361 4648 9330 4629 9357
4652 9381
TIME...MOT...LOC 0041Z 314DEG 13KT 4654 9365
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
744 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL PINE RIVER 46.72N 94.41W
05/24/2016 E0.25 INCH CASS MN PUBLIC
LOTS OF PEA SIZED HAIL.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 2 SW ROSSBURG 46.52N 93.61W
05/24/2016 M0.50 INCH AITKIN MN TRAINED SPOTTER
PEAS TO 0.5 INCH HAIL.
&&
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CDT TUE MAY 24 2016
MNZ012-250200-
NORTHERN COOK/NORTHERN LAKE-
811 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES...
AT 809 PM CDT...A STRONG THUNDERSTORM WAS 16 MILES NORTH OF BASSWOOD
LAKE...OR 29 MILES NORTHEAST OF ELY...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SAGANAGA LAKE...ALPINE LAKE AND LITTLE SAGANAGA LAKE AROUND 900 PM
CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GABIMICHIGAMI LAKE...
KNIFE LAKE...KEKEKABIC LAKE...ENSIGN LAKE...THOMAS LAKE AND CROOKED
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4815 9081 4791 9103 4820 9178 4820 9172
4818 9171 4806 9140 4807 9137 4808 9125
4816 9114 4818 9109 4819 9103 4821 9099
TIME...MOT...LOC 0109Z 299DEG 25KT 4830 9159
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
828 PM CDT TUE MAY 24 2016
MNZ025-034-250200-
NORTH CASS-CROW WING-
828 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTH CENTRAL
CROW WING COUNTIES...
AT 826 PM CDT...A STRONG THUNDERSTORM WAS NEAR PONTORIA...OR 20
MILES SOUTHEAST OF WALKER...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FIFTY LAKES...WABEDO...LONGVILLE...WOMAN LAKE...INGUADONA...PONTORIA...BIG
PORTAGE LAKE...HAY LAKE AND LAKE ADA.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4708 9423 4686 9398 4673 9433 4674 9435
4680 9434 4680 9441 4687 9449
TIME...MOT...LOC 0126Z 231DEG 23KT 4685 9433
LEThe Duluth radar (KDLH), 159 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638939.